Alert archive / Michigan / Red Flag Warnings in 2006
Red Flag Warning 8, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at Jul 16, 2006, 5:36 AM EDT for 5 counties in Michigan. It took effect at Jul 16, 2006, 12:00 PM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2006, 5:36 AM EDT (09:36 UTC)
- In effect from
- Jul 16, 2006, 12:00 PM EDT
- Expired
- Jul 16, 2006, 4:39 PM EDT
- In force
- 5 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Iosco County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 93 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 9.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 2239 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KAPX 160936 RFWAPX RED FLAG WARNING NATIONAL WEATHER SERVICE GAYLORD MI 536 AM EDT SUN JUL 16 2006 MIZ018-024-030-036-042-170045- /O.UPG.KAPX.FW.A.0004.060716T1600Z-060717T0100Z/ /O.NEW.KAPX.FW.W.0008.060716T1600Z-060717T0100Z/ PRESQUE ISLE-ALPENA-ALCONA-IOSCO-ARENAC- INCLUDING THE CITIES OF...ROGERS CITY...ALPENA...HARRISVILLE... TAWAS CITY...STANDISH 536 AM EDT SUN JUL 16 2006 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. WEST TO SOUTHWEST WINDS AVERAGING 15 TO 20 MPH AND GUSTING 25 TO 30 MPH WILL PUSH HOT AND DRY CONDITIONS INTO NORTHERN LOWER MICHIGAN THIS AFTERNOON. A COMBINATION OF GUSTY WINDS...AREAS OF MINIMUM RELATIVE HUMIDITY 20 TO 25 PERCENT AND HIGH TEMPERATURES IN THE 90S MAY PRODUCE CRITICAL FIRE WEATHER CONDITIONS IN DOWNSLOPE COASTAL COUNTIES FROM PRESQUE ISLE TO ARENAC. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ BERGER/SMD
1 follow-up statement
000 WWUS83 KAPX 162039 RFWAPX RED FLAG WARNING NATIONAL WEATHER SERVICE GAYLORD MI 439 PM EDT SUN JUL 16 2006 ......NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THIS EVENING... .VERY WARM TEMPERATURES ALONG WITH SOUTHWEST WINDS GUSTING TO 25 MPH WILL PERSIST THROUGH MID EVENING. ALTHOUGH ADDITIONAL DRYING WILL OCCUR LATE THIS AFTERNOON AND EARLY EVENING...RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN IN THE 30 TO 40 PERCENT RANGE...ABOVE CRITICAL VALUES. MIZ018-024-030-036-042-162145- /O.CAN.KAPX.FW.W.0008.000000T0000Z-060717T0100Z/ PRESQUE ISLE-ALPENA-ALCONA-IOSCO-ARENAC- INCLUDING THE CITIES OF...ROGERS CITY...ALPENA...HARRISVILLE... TAWAS CITY...STANDISH 439 PM EDT SUN JUL 16 2006 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE RED FLAG WARNING. VERY WARM TEMPERATURES AND SOUTHWEST WINDS GUSTING TO 25 MPH WILL PERSIST THROUGH MID EVENING. HOWEVER...RELATIVE HUMIDITY VALUES ARE EXPECTED REMAIN ABOVE CRITICAL VALUES. THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Jul 16, 4:00 AM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 16, 4:00 AM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 400 AM EDT SUN JUL 16 2006 .DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING STRONG AND FLAT RIDGE OF UPPER LEVEL HIGH PRESSURE OVER THE CENTRAL CONUS WHILE SFC HIGH PRESSURE WAS CENTERED OVER THE MID MISSISSIPPI VALLEY. STRONG UPPER LEVEL WNW FLOW WAS SITUATED ACROSS THE NRN CONUS WITH EMBEDDED SHORTWAVES TRAVERSING THE GREAT LAKES. FRONTAL ZONE WAS NOTED ACROSS SRN ONTARIO AND LAKE SUPERIOR...AND WAS CONNECTED WITH AN AREA OF SFC LOW PRESSURE IN SD. VERY MOIST SFC DEW POINTS WERE NOTED AHEAD OF THIS LOW...IN IOWA/MN AND BACK SOUTHWARD ACROSS VIRTUALLY ALL OF THE MISSISSIPPI RIVER VALLEY AND SE CONUS. THE COMBINATION OF EMBEDDED SHORTWAVES...FRONTAL ZONE...AND ESPECIALLY 35-55KT LOW LEVEL JET (LLJ) HAS CONTRIBUTED TO THE DEVELOPMENT OF SCATTERED SHOWERS AND STORMS FROM NRN MICHIGAN BACK TO THE MOST INTENSE THUNDERSTORMS IN WESTERN UPPER MICHIGAN AND MN. SEVERE THUNDERSTORM WATCHES HAVE BEEN ISSUED FOR MOST OF UPPER MICHIGAN AND PORTIONS OF MN/WI...BUT DO NOT INCLUDE CHIPPEWA AND MACKINAC COUNTIES. FORECAST CONCERNS ARE MANY...THUNDERSTORM POTENTIAL THROUGH MONDAY AFTERNOON...FIRE WEATHER...AND MARINE/BOATING WEATHER. TODAY...FRONTAL ZONE TO OUR NORTH WILL DROP SOUTHWARD AND IN OVER EASTERN UPPER BY THIS AFTERNOON. AXIS OF HIGHER H8-H5 THETA-E AIR AND SFC TDS IN THE MID 60S WILL POOL ALONG THIS FRONT...WITH THE LLJ ALIGNING ITSELF ACROSS NRN LOWER MICHIGAN IN A REGIME FEATURING MID LEVEL LAPSE RATES EXCEEDING 7.5 C/KM. THUNDERSTORM ACTIVITY WILL HOLD TOGETHER AND WORK ITS WAY INTO EASTERN UPPER AND POSSIBLY FAR NW LOWER THROUGH THE MORNING...AS THE LLJ SUSTAINS ITSELF AT 30-40KTS (ALTHOUGH IT WILL BE WEAKENING WITH TIME). WITH MID LEVEL WINDS BLOWING AT 50-55KTS...BULK SHEAR VALUES AT 40-50 KTS AND FREEZING LEVELS AT 13.3KFT...WIND GUSTS ARE THE MAIN CONCERN WITH HAIL BEING A DISTANT SECOND. AS LOW LEVEL JET WEAKENS FURTHER THROUGH THE AFTERNOON...WE LOSE THE PRIMARY LIFTING MECHANISM FOR THUNDERSTORMS. DAYTIME HEATING THEN TAKES OVER...AND IT WILL TAKE OVER QUITE WELL. H8 TEMPS RISE INTO THE 19C TO +22C RANGE...LEADING TO MAX TEMPS GENERALLY IN THE MIDDLE 90S FOR NRN LOWER TO NO COOLER THAN THE UPPER 80S FOR EASTERN UPPER. STILL DRY LOWER HALF OF THE ATMOSPHERE WILL ALLOW SFC TDS TO MIX OUT TO THE LOWER 60S AND UPPER 50S FOR NRN LOWER. THE COMBINATION OF THE TWO LEAD TO HUMIDITIES AROUND 30%. WITH TIGHT GRADIENT AND MIXED DOWN LLJ...WINDS THIS AFTERNOON WILL BE A SOLID 10-20MPH WITH GUSTS MAYBE AS HIGH AS 30 MPH. THEREFORE...HAVE ISSUED RED FLAG WARNING FOR FAR NE LOWER. AS FAR AS AFTERNOON THUNDERSTORM CHANCES...FRONTAL ZONE WILL PROVIDE WEAK LIFT...BUT THE QUESTIONS HAVE REVOLVED AROUND TOO MUCH WARM AIR AROUND 750 MB FOR ANY SFC BASED CONVECTION. THIS STILL LOOKS TO BE THE CASE...AS CINH OF 65 J/KG SEEN IN EASTERN UPPER...EVEN WITH TAKING A 89/66 SFC PARCEL. WITH FRONTAL ZONE AROUND...CANNOT TAKE OUT THE MENTION ALL TOGETHER...SO LEFT SLIGHT CHANCES NORTH OF M-32 THIS AFTERNOON. WITH EVEN DRIER SFC TDS IN NRN LOWER...THE CINH IS ONLY GREATER. THEREFORE...WILL GO WITH NO ACTIVITY SOUTH OF M-32 THIS AFTERNOON. MARINE...GUSTY WINDS TO 25 KNOTS HAVE LED TO THE ISSUANCE OF SMALL CRAFT ADVISORIES FOR ALL BUT WHITEFISH BAY AND SAINT MARYS RIVER SYSTEM (WHERE WEAKER WINDS ARE EXPECTED). TONIGHT...WILL HOLD ONTO SLIGHT CHANCES FOR THE EVENING HOURS NORTH OF M-32...THEN THE FOCUS NEEDS TO TURN TO ADDITIONAL THUNDERSTORM CHANCES FOR THE OVERNIGHT HOURS. BETTER DEFINED SHORTWAVE TROUGH CARVES INTO THE ARROWHEAD OF MN LATE TONIGHT AND SFC LOW PRESSURE DEVELOPS/DEEPENS NORTH OF LAKE SUPERIOR. THIS SHIFTS THE BETTER PRESSURE GRADIENT/LLJ FROM NRN WI TO EASTERN LAKE SUPERIOR. BETWEEN THE LLJ AND A DEVELOPING COLD FRONT THAT WILL LAY OUT ACROSS WESTERN UPPER TO NRN IOWA...THE BETTER THETA-E AIR WILL RESIDE. THIS ALL SUGGESTS THAT THE BEST CHANCE FOR NOCTURNAL CONVECTION WILL BE JUST TO OUR WEST...POSSIBLY GETTING INTO WESTERN CHIP/MACK COUNTIES. HOWEVER...THERE REMAINS SOME SUGGESTION IN THE MODELS THAT EMBEDDED WAVES WILL STILL BE PROGRESSING THROUGH NRN MICHIGAN AND WITH SUCH STEEP MID LEVEL LAPSE RATES STILL EXCEEDING 7.5 C/KM...SCATTERED SHOWERS/STORMS REMAIN POSSIBLE OVER MUCH OF THE AREA TONIGHT. WILL GO WITH JUST 30% CHANCES. DECENT WINDS OVERHEAD AND JUICIER AIR IN PLACE SUGGEST THAT IT WILL BE A WARM AND MUGGY NIGHT WITH LOWS NOT GETTING OUT OF THE LOWER 70S. MONDAY...WELL-DEFINED SHORTWAVE TROUGH WILL WORK THROUGH UPPER MICHIGAN...TRENDING EVEN QUICKER NOW. THE FORCING FROM THIS TROUGH OUGHT TO BRING SCATTERED THUNDERSTORMS INTO EASTERN UPPER IN THE MORNING...ESPECIALLY CONSIDERING THAT THE FRONT WILL ALSO BE COMING THROUGH AT THAT TIME. LATEST MODEL SOUNDINGS SUGGEST THAT WHILE HEATING COMMENCES AHEAD OF THIS FRONT IN NRN LOWER (YEAH...ANOTHER PRETTY WARM DAY WITH HIGHS IN THE LOWER 90S ACROSS THE SE CWA) AND THE APPEARANCE OF THE FRONT DURING THE AFTERNOON...SHOWERS AND STORMS WILL FIRE AND INCREASE IN COVERAGE THROUGH THE AFTERNOON AS THE FRONT QUICKLY WORKS INTO THE SE CWA. THERE IS ALSO NO WARM BUBBLE SEEN ON THESE SOUNDINGS...THUS NO CAP EXPECTED AS THE DAY WEARS ON. WILL GO WITH SCATTERED WORDING IN THE ZONES. MONDAY NIGHT...FRONT LOOKS TO CLEAR ALL AREAS BY EVENING...BUT HELD ONTO SMALL CHANCES FOR THE FARTHEST SOUTHERN CWA EARLY IN THE EVENING. THEN SKIES LOOK TO CLEAR AS VERY LOW THETA-E AIR SPREADS IN. LOWS WILL COOL OFF TO THE 50S MOST AREAS. NO OTHER CHANGES. SMD && .APX...WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING THIS AFTERNOON AND EARLY THIS EVENING...FOR PORTIONS OF NORTHEAST LOWER MICHIGAN. &&
Hazardous weather outlook, Jul 16, 12:35 AM EDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1235 AM EDT SUN JUL 16 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-161000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1235 AM EDT SUN JUL 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...OVERNIGHT SCATTERED THUNDERSTORMS WILL MOVE IN OVER MUCH OF EASTERN UPPER AND PORTIONS OF NORTHERN LOWER MICHIGAN. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER GUSTS TO 35 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN EASTERN UPPER MICHIGAN AND PORTIONS OF NORTHERN LOWER MICHIGAN SUNDAY AND SUNDAY NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTHERN MICHIGAN ON MONDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. VERY WARM WEATHER WILL PERSIST SUNDAY AND MONDAY...WITH HEAT INDEX VALUES IN THE EASILY IN 90S DURING THE AFTERNOON. SUNDAY IS EXPECTED TO BE THE HOTTEST DAY DURING THIS STRETCH...WITH HEAT INDICES POSSIBLY NEARING 100 DEGREES IN SOME NORTHERN MICHIGAN LOCALES. ALSO ON SUNDAY...BREEZY AND HOT SOUTHWEST WINDS...COMBINED WITH LOWER HUMIDITY VALUES...MAY PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHEAST LOWER MICHIGAN. SEE ONGOING WATCHES FOR DETAILS. THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SMD
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:10 AM EDT | Special Marine Warning | APX | 65 min | |
| Jul 16, 2:46 AM EDT | Special Marine Warning | APX | 59 min | |
| Jul 16, 5:18 AM EDT | Severe Thunderstorm Warning | APX | Mackinac | 57 min |
| Jul 16, 5:25 AM EDT | Special Marine Warning | APX | 65 min | |
| Jul 16, 6:15 AM EDT | Severe Thunderstorm Warning | APX | Mackinac | 60 min |
| Jul 16, 6:18 AM EDT | Severe Thunderstorm Warning | APX | Chippewa | 72 min |
| Jul 16, 6:28 AM EDT | Special Marine Warning | APX | 62 min |
Nearby
Red Flag Warnings in Michigan, 2006Every red flag warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.